Case Study: Treating Filler Complications

By Frances Turner Traill / 01 Apr 2015

Frances Turner Traill shares her experience of managing a filler complication, and advises practitioners on how to handle adverse events

As an independent nurse prescriber, I have been treating aesthetic patients since 2008. In June 2014, a long-standing 36-year- old patient visited my clinic for dermal filler treatment. The patient had been treated with botulinum toxin and dermal filler in my clinic annually for the past four years. She had not undergone any previous aesthetic treatments prior to this. I had injected less than 0.5ml of hyaluronic acid filler into her glabella area four times previously but with a lower viscosity HA filler, with no adverse reaction. During consultation I had followed usual protocol and outlined the risks associated with treatment, which I checked were understood by my patient. A full medical history was also taken, which indicated that the patient would be suitable for treatment on this day.

Figure 1: Three days post injection
Figure 2: Four days post injection
Figure 3: 15 days post injection
Figure 4: 106 days post injection
Figure 5: 156 days post injection

To begin treatment, I first identified the supratrocheal artery by the medial crease on contraction. I adopted an aseptic, standard technique in which I insert the needle, stop, aspirate the needle and watch both the skin and patient’s reaction. I injected slowly, performing retrograde linear threading whilst continually observing for signs of vascular occlusion. I injected 0.5ml medium viscosity filler into the patient’s glabella area using the manufacturer’s syringe and needle. As expected, the treatment went smoothly – the patient did not complain of any unexpected discomfort and was happy with the immediate outcome. There was no analgesia used, the patient did not experience any pain at the time of injection, there was no evidence of bruising or blanching and the vascular return was excellent. Three days post treatment, however, the patient called the clinic to say that she had developed a “significant bruise in the injected area” and was becoming extremely distressed as a result (Figure 1). I was acutely aware that I could be dealing with a potentially delayed skin necrosis. I managed the distress and psychological issues the patient was experiencing holistically, using my general nursing, diagnostic prescribing and psychiatric nursing skills. It is essential that, following a complication, patients receive both verbal and written advice quickly and clearly. I contacted the patient via telephone, explained what an impending necrosis was, and reassured her that I would do my utmost to control this unexpected reaction. As an immediate treatment, I instructed her to take 75mg of Aspirin for two weeks, as well as over the counter antihistamines. She was also instructed to use heat pads on the affected area to encourage the blood vessels to dilate, resulting in improved blood flow. I explained to the patient how to test her blood circulation, which we found was not compromised. She was then asked to attend the clinic as soon as possible. After a face-to-face assessment (Figure 2), I prescribed 500mg of Clarithromycin tablets BD for 14 days, and 400mg Moxifloxacin OD for 14 days as a precautionary measure against acute infection. My original plan was to use 1500iu of Hyaluronidase dissolved with 2.5ml of normal saline for rapid degradation of the HA dermal filler. The patient, however, had reported a significant improvement since she had started taking the Aspirin and antihistamines. Taking this into account, we decided to adopt a ‘watchful waiting’ approach, during which she would send me regular photographs of the skin’s developments. Fifteen days post injection, the complication had significantly improved and was much less noticeable with make-up (Figure 3 – no make-up). By September it had completely subsided but the patient was left with a deep line on hard expression in the glabella area (Figure 4). In November, the area had completely recovered so I treated it with botulinum toxin, which improved the appearance of the deep line – making the patient, once again, a satisfied patient (Figure 5). As soon as the patient reported the complication, I asked her to take good, clear photographs of her face and send them to me immediately. I also took my own photographs when she came to the clinic. Taking well-lit, well-positioned photographs regularly is essential for the successful management of complications. It allows practitioners to conduct thorough patient assessment and enable accurate treatment of the complication in a timely and visual manner. I ensured that the patient continued to take her medication and kept in touch with her regularly. With new research and innovation presented to us each day, it is vital that we ensure our patients are offered the very best levels of competence available. Reading journals, attending conferences and communicating with fellow aesthetic professionals will help ensure you are confident to deal with and support patients when faced with any complication in your practice. To that end, I presented this case study at the Edinburgh BACN meeting in November 2014. The main question asked was why I didn’t use Hyaluronidase to degrade the HA dermal filler. My diagnosis was that the patient had post-injection swelling, causing some compromise of her supratrocheal artery, which had reduced significantly following Aspirin, heat, massage and antihistamine use. I would have injected Hyalronidase if there had been no improvement, a deterioration or if necrosis was impending. 

Upgrade to become a Full Member to read all of this article.